What is included in prehospital care for calcium channel blocker (CCB) toxicity?

Updated: Jan 04, 2021
  • Author: B Zane Horowitz, MD, FACMT; Chief Editor: Michael A Miller, MD  more...
  • Print
Answer

Establish that the patient has adequate ABCs, obtain intravenous (IV) access, provide oxygen, and monitor closely. Rapid transport before the patient with calcium channel blocker (CCB) toxicity deteriorates is crucial.

Atropine may be tried if hemodynamically significant bradycardia occurs; however, infranodal heart block is usually resistant to atropine in CCB toxicity.

Empiric use of glucagon (adults: 5-15 mg IV) may be warranted for patients with an unknown overdose who present with bradycardia or hypotension.

Treat hypotension with fluid boluses of normal saline if no evidence of decompensated congestive heart (CHF) exists. Administer IV calcium gluconate (up to 4 g) or IV calcium chloride (1 g) and/or glucagon (5-10 mg) if hypotension persists. [24] If profound hypotension fails to respond to fluid resuscitation and/or if a long transport time is likely, administer a norepinephrine drip, if permitted by local prehospital care protocols.

If the patient deteriorates to cardiac arrest from a CCB overdose, perform prolonged cardiopulmonary resuscitation (CPR) in the field. Patients with CCB overdose have survived neurologically intact after 1 hour of CPR. Consideration should be given for a bolus dose of intralipid emulsion.

Administer activated charcoal (AC) if the patient's airway is protected.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!